Barbiturate Withdrawal Following Internet Purchase of Fioricet

    loading  Checking for direct PDF access through Ovid

Abstract

Background

The Internet enables businesses to advertise their pharmaceutical products and services without medical supervision. The Internet also allows for the unsupervised purchase of medications that may have neurologic consequences.

Objective

To describe acute withdrawal delirium following the abrupt discontinuation of Fioricet.

Patient

The patient was a 37-year-old woman with a history of depression and migraine headaches but not drug abuse. She developed a florid withdrawal delirium following the discontinuation of a drug she purchased online. The medication, which contained butalbital, was self-administered in escalating doses for the treatment of chronic headaches. Daily doses of up to 750 mg to 1000 mg were reported.

Results

The patient was admitted to the hospital for the treatment of unexplained seizures that were followed by several days of an intense withdrawal syndrome. Little improvement was noted after the administration of benzodiazepines and phenothiazine. After parenteral phenobarbital administration, her symptoms resolved.

Conclusions

The withdrawal state from barbiturates is similar to that from ethanol. Tolerance can develop with prolonged abuse, leading to escalating drug doses to achieve the desired effect. The suggested management of both types of withdrawal syndromes is similar, but the relative resistance of the behavioral and autonomic features in patients was remarkable. Physicians should be aware of the ease with which medications can be purchased without supervision from Internet pharmacies. The magnitude of the number of drugs that are made available through this means creates a proclivity to withdrawal states.

Related Topics

    loading  Loading Related Articles